slowly, slowly…


76 year old female, presents with lightheadedness and lethargy. She is complaining of mid-scapular pain & is syncopal at triage.

She has cold hands & clammy skin. Systolic BP 70 mmHg. Crackles to mid-zones of her chest. Distended JVP.

PMHx: AF (on metoprolol) & rheumatic heart disease (?mitral stenosis)

This is her ECG.

Narrow complex bradycardia @ 30/min. Normal axis.

No visible P-waves. QRS (narrow ~ 80msec). QTc ~430msec (Bazett). ST-segments isoelectric.

Tall, symmetrical T-waves V3-6

My Interpretation.
  1. Junctional Bradycardia.
  2. Bradycardia & peaked T-waves raising possibility of hyperkalaemia.
  3. No evidence of ischaemia.

Now I do like Mel Herbert’s approach to bradycardia & it’s a list I rattle off each time I see a case similar to this;

  • Ischaemia (not suggestive on this ECG)
  • Drugs (she is on metoprolol, 25mg BD – no suggestion of OD or self-harm).
  • Potassium … ??

Also helpful is the DIES mnemonic (Drugs, Ischaemia, Electrolytes, Sick Sinus Syndrome).

This lady has a venous potassium of 6.2 mmol/L (formal later 6.4); and her ED course went as follows…

  • Atropine 0.6mg IV (x2) –> some transient improvement (HR to 70, BP 105; but only for minutes at a time)
  • Cautious IV fluid boluses
  • I elected to treat the K+ due to those T-wave changes. (Calcium gluconate / Insulin-Dextrose / Resonium).
      • Not entirely sure this made a difference…
  • Cardiology insistent upon an isoprenaline infusion (which worked well for her & avoided need for temporary pacing).
      • She went off to Coronary Care with warm hands and a pink face….

These are here progressive ECGs.


My thoughts on this case:

For all symptomatic & unstable bradycardias; identify & correct any possible causes…

Atropine remains first line in symptomatic bradycardia (recommended 0.5mg q3-5min to a max of 3mg) (Class IIa).

Isoprenaline vs Adrenaline

  • The potential beta-2 effects on skeletal muscle vasculature (leading to further hypotension) with isoprenaline seem counterintuitive to me (particularly in this case).
  • Having the beta-1 and alpha response to adrenaline seems to make more sense.
  • I cannot find any overwhelming evidence to support either (either head-to-head in RCTs or otherwise).

ILCOR suggests second-line agents including; adrenaline (‘particularly if associated with hypotension’), dobutamine & isoprenaline (‘resulting in vasodilatation’).

Transthoracic Pacing

Useful for those resistant to medical therapy. Not known to have a survival benefit; but more consistent effect on heart rate.

Be kind; sedate & analgese appropriately…

If this is unsuccessful, transvenous pacing is indicated.


  1. Neumar et al. Part 8: Adult Advanced Cardiovascular Life Support: 2010 American Heart Association Guidelines for Cardiopulmonary Resuscitation and Emergency Cardiovascular …. Circulation (2010)

One thought on “slowly, slowly…

  1. Meant to respond sooner, but thanks for the mention! I’ve been following your blog for a few weeks now (probably thanks to LITFL?), and the cases are great. Keep up the good work! It can seem like a lonely business at times, but these posts really do make a difference.

    …at least that’s what Cadogan told me

Leave a Reply

Fill in your details below or click an icon to log in: Logo

You are commenting using your account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s